Skip to content
My WebMD Sign In, Sign Up
Accuretic

Interactions

Lithium/Thiazide Diuretics

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

When these two medicines are taken together, your body may not process lithium properly.

What might happen:

Your blood levels of lithium may increase and cause toxic effects such as nausea, vomiting, diarrhea, drowsiness, loss of appetite, muscle weakness, slurred speech, trembling, blurred vision, confusion, seizures, dizziness, or increased urination.

What you should do about this interaction:

Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together. Your doctor may need to check your blood level of lithium and adjust the dose of your medicine.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

References:

1.Thomsen K, Schou M. Renal lithium excretion in man. Am J Physiol 1968 Oct; 215(4):823-7.

2.Petersen V, Hvidt S, Thomsen K, Schou M. Effect of prolonged thiazide treatment on renal lithium clearance. Br Med J 1974 Jul 20;3(924):143-5.

3.Levy ST, Forrest JN Jr, Heninger GR. Lithium-induced diabetes insipidus: manic symptoms, brain and electrolyte correlates, and chlorothiazide treatment. Am J Psychiatry 1973 Sep;130(9):1014-8.

4.MacNeil S, Hanson-Nortey E, Paschalis C, Eastwood PR, Jenner FA. Letter: Diuretics during lithium therapy. Lancet 1975 Jun 7;1(7919):1295-6.

5.Himmelhoch JM, Forrest J, Neil JF, Detre TP. Thiazide-lithium synergy in refractory mood swings. Am J Psychiatry 1977 Feb;134(2):149-52.

6.Himmelhoch JM, Poust RI, Mallinger AG, Hanin I, Neil JF. Adjustment of lithium dose during lithium-chlorothiazide therapy. Clin Pharmacol Ther 1977 Aug;22(2):225-7.

7.Solomon K. Combined use of lithium and diuretics. South Med J 1978 Sep; 71(9):1098-9, 1104.

8.Jefferson JW, Kalin NH. Serum lithium levels and long-term diuretic use. JAMA 1979 Mar 16;241(11):1134-6.

9.Maletzky BM. Enhancing the efficacy of lithium treatment by combined use with diuretics and low sodium diets: a preliminary report. J Clin Psychiatry 1979 Jul;40(7):317-22.

10.Solomon JG. Lithium toxicity precipitated by a diuretic. Psychosomatics 1980 May;21(5):425, 429.

11.Mehta BR, Robinson BH. Lithium toxicity induced by triamterene-hydrochlorothiazide. Postgrad Med J 1980 Nov;56(661):783-4.

12.Constandis DD, Schriever HG. Severe lithium-induced diabetes insipidus in a surgical patient treated with hydrochlorothiazide. Am J Surg 1981 Jun; 141(6):741-3.

13.Nurnberger JI Jr. Diuretic-induced lithium toxicity presenting as mania. J Nerv Ment Dis 1985 May;173(5):316-8.

14.Dorevitch A, Baruch E. Lithium toxicity induced by combined amiloride HCl-hydrochlorothiazide administration. Am J Psychiatry 1986 Feb; 143(2):257-8.

15.Hanna ME, Lobao CB, Stewart JT. Severe lithium toxicity associated with indapamide therapy. J Clin Psychopharmacol 1990 Oct;10(5):379-80.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, expect as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

More about Drugs and Medications

URAC: Accredited Health Web Site HONcode Seal AdChoices